Alert archive / South Dakota / Flash Flood Warnings in 1998

Flash Flood Warning 7, NWS Aberdeen, SD

July 20, 1998Hamlin County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jul 20, 1998, 10:26 AM CDT for Hamlin County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 1998, 10:26 AM CDT (15:26 UTC)
Expired
Jul 20, 1998, 1:25 PM CDT
In force
3 hr
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Hamlin County, SD

The radar

The Sioux Falls radar (KFSD), 126 km from the middle of the area, began a volume at 15:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 3.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1998-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2746 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1998-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2746 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 201526
FFWABR
SDC057-201825-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1026 AM CDT MON JUL 20 1998

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN HAMLIN COUNTY IN NORTHEASTERN SOUTH DAKOTA

* UNTIL 125 PM CDT

* RADAR ESTIMATES SHOW THAT STRONG THUNDERSTORMS HAVE
  DROPPED AROUND 2 INCHES OF RAIN THIS MORNING OVER ALREADY
  RAINSOAKED GROUND. THIS WAS DUE TO THUNDERSTORM ACTIVITY OVER
  THE WEEKEND.

AT 1022 AM...AN EMERGENCY MANAGER IN HAMLIN COUNTY REPORTED WATER
OVER SEVERAL ROADS IN SOUTHERN HAMLIN COUNTY.
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

HG/LVQ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 10:07 AM CDT, 19 minutes earlier.

Area forecast discussion, Jul 20, 10:07 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
1007 AM CDT MON JUL 20 1998

STRONG TSRAS ACROSS FAR SE CLARK...HAMLIN AND DEUEL COUNTIES WILL BE
MOVING EAST OUT OF THE STATE BY NOON. OTHERWISE...A LOT OF HEAT AND
HUMIDITY FOR THIS AFTERNOON MAINLY FROM C INTO NE SD. TEMPS RISING INTO
THE 90S TO AROUND 100 AND DWPTS IN THE 70S. RHS WILL BE IN THE 45 TO 55
PERCENT RANGE WHICH SHOULD BRING HEAT INDICES AROUND 105 OR HIGHER. WILL
ISSUE A HEAT ADVISORY FOR C THROUGH NE SD FOR THIS AFTERNOON. HEAT
INDICES IN NC SD SHOULD BE LOWER WITH MOISTURE DECREASING AS WINDS
BECOME NW. BESIDES THE HOT AND HUMID CONDITIONS...THE 12Z RUC SHOWS A
SFC LOW MOVING ACROSS SOUTHERN CANADA WITH A TRAILING COLD FRONT MOVING
EAST ACROSS THE ABR CWA. CAPS ARE WEAK AND CAPES ARE HIGH...ESPECIALLY
FOR NE SD AND WC MN. SO CHANCE OF SEVERE TSRAS THIS AREA. LIKE SPCS
SLIGHT RISK AREA. WILL UPDATE ALL ZONES.

.ABR...HEAT ADVISORY...C THROUGH NE SD...THIS AFTERNOON.

MOHR

.ABR...NONE

In the hours before

Special weather statement, Jul 20, 9:22 AM CDT, 1 hour 4 minutes before
SDZ019-020-022-023-201525-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
922 AM CDT MON JUL 20 1998

...STRONG THUNDERSTORMS FROM WILOW LAKE TO VIENNA AND THOMAS...

AT 918 AM CDT...RADAR SHOWED STRONG THUNDERSTORMS PRODUCING
SMALL HAIL...VERY HEAVY RAIN...GUSTY WINDS THAT EXTENDED FROM
CARPENTER TO VIENNA TO JUST NORTH OF HAYTI.  THESE THUNDERSTORMS
WERE MOVING EAST AT 30 MPH.

THESE THUNDERSTORMS WILL AFFECT BRYANT...HAYTI...ESTELLINE...
BRANDT...TORONTO...AND ASTORIA THROUGH 1100 AM CDT.

IF YOU ARE IN THE PATH OF THESE STORMS...MOVE INDOORS.

HG/DM

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:50 AM CDTSevere Thunderstorm WarningABRHand, Hyde60 min
Jul 20, 9:27 AM CDTSevere Thunderstorm WarningABRHamlin63 min
Jul 20, 4:46 PM CDTSevere Thunderstorm WarningABRMarshall49 min
Jul 20, 5:28 PM CDTSevere Thunderstorm WarningABRRoberts62 min
Jul 20, 5:34 PM CDTSevere Thunderstorm WarningABRMarshall31 min

Nearby

Flash Flood Warnings in South Dakota, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.